The Annals of Probability

Large deviations for the chemical distance in supercritical Bernoulli percolation

Olivier Garet and Régine Marchand

Full-text: Open access


The chemical distance D(x, y) is the length of the shortest open path between two points x and y in an infinite Bernoulli percolation cluster. In this work, we study the asymptotic behavior of this random metric, and we prove that, for an appropriate norm μ depending on the dimension and the percolation parameter, the probability of the event

\[\biggl\{\ 0\leftrightarrow x,\frac{D(0,x)}{\mu(x)}\notin (1-\varepsilon ,1+\varepsilon )\ \biggr\}\]

exponentially decreases when ‖x1 tends to infinity. From this bound we also derive a large deviation inequality for the corresponding asymptotic shape result.

Article information

Ann. Probab., Volume 35, Number 3 (2007), 833-866.

First available in Project Euclid: 10 May 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 82B43: Percolation [See also 60K35]

Percolation first-passage percolation chemical distance shape theorem large deviation inequalities


Garet, Olivier; Marchand, Régine. Large deviations for the chemical distance in supercritical Bernoulli percolation. Ann. Probab. 35 (2007), no. 3, 833--866. doi:10.1214/009117906000000881.

Export citation


  • Antal, P. and Pisztora, A. (1996). On the chemical distance for supercritical Bernoulli percolation. Ann. Probab. 24 1036--1048.
  • Chayes, J. T., Chayes, L., Grimmett, G. R., Kesten, H. and Schonmann, R. H. (1989). The correlation length for the high-density phase of Bernoulli percolation. Ann. Probab. 17 1277--1302.
  • Chow, Y. and Zhang, Y. (2003). Large deviations in first-passage percolation. Ann. Appl. Probab. 13 1601--1614.
  • Cox, J. T. and Durrett, R. (1981). Some limit theorems for percolation processes with necessary and sufficient conditions. Ann. Probab. 9 583--603.
  • Deuschel, J.-D. and Pisztora, A. (1996). Surface order large deviations for high-density percolation. Probab. Theory Related Fields 104 467--482.
  • Durrett, R. and Schonmann, R. H. (1988). Large deviations for the contact process and two-dimensional percolation. Probab. Theory Related Fields 77 583--603.
  • Garet, O. and Marchand, R. (2004). Asymptotic shape for the chemical distance and first-passage percolation on the infinite Bernoulli cluster. ESAIM Probab. Statist. 8 169--199.
  • Grimmett, G. and Kesten, H. (1984). First-passage percolation, network flows and electrical resistances. Z. Wahrsch. Verw. Gebiete 66 335--366.
  • Grimmett, G. R. and Marstrand, J. M. (1990). The supercritical phase of percolation is well behaved. Proc. Roy. Soc. London Ser. A 430 439--457.
  • Kesten, H. (1986). Aspects of first passage percolation. In École d'été de Probabilités de Saint-Flour XIV. Lecture Notes in Math. 1180 125--264. Springer, Berlin.
  • Liggett, T., Schonmann, R. and Stacey, A. (1997). Domination by product measures. Ann. Probab. 25 71--95.